Q: I'm suffering from severe migraines and Aleve was the only medicine that helped before I got pregnant. What can I do? I feel like I'm dying; I can't function but for an hour in the AM and an hour in the PM.
A: First of all, you need to be letting your physician know how severe your symptoms are because sometimes other problems can present as migraines. This information is not intended to be a treatment plan, merely suggestions for further discussion for you to have with you doctor.
Nonsteroidal anti-inflammatories are not safe after a certain time in pregnancy because of potential effects on the developing baby's heart. Recommended amounts of Tylenol are safe for headaches and other pains in pregnancy. Women who suffer from migraines may often have a wosening of symptoms during periods of hormonal changes in the pregnancy. There are some migraine medications that can be prescribed by your doctor that are considered safe if used in small doses and if the benefit outweighs any small but potential risk to the fetus. Some of these medications can be inhaled through the nose making the effect more local rather than systemic (meaning less medicine has the potential to reach the baby). Ask your doctor if a prescription migraine medicine is appropriate for you. And remember, you can always be seen at your local urgent care center or emergency department if your headaches are severe and your physician's office is not open.
All content on this Web site, including medical opinion and any other health-related information, is for informational purposes only and should not be considered to be a specific diagnosis or treatment plan for any individual situation. Use of this site and the information contained herein does not create a doctor-patient relationship. Always seek the direct advice of your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.